Testing for fundamental vector moving average representations
Bin Chen,
Jinho Choi and
Juan Carlos Escanciano
Quantitative Economics, 2017, vol. 8, issue 1, 149-180
Abstract:
We propose a test for invertibility or fundamentalness of structural vector autoregressive moving average models generated by non‐Gaussian independent and identically distributed structural shocks. We prove that in these models and under some regularity conditions the Wold innovations are a martingale difference sequence (mds) if and only if the structural shocks are fundamental. This simple but powerful characterization suggests an empirical strategy to assess invertibility. We propose a test based on a generalized spectral density to check for the mds property of the Wold innovations. This approach does not require the specification and estimation of the economic agent's information flows or the identification and estimation of the structural parameters and the noninvertible roots. Moreover, the proposed test statistic uses all lags in the sample and it has a convenient asymptotic N(0,1) distribution under the null hypothesis of invertibility, and hence, it is straightforward to implement. In case of rejection, the test can be further used to check if a given set of additional variables provides sufficient informational content to restore invertibility. A Monte Carlo study is conducted to examine the finite‐sample performance of our test. Finally, the proposed test is applied to two widely cited works on the effects of fiscal shocks by Blanchard and Perotti (2002) and Ramey (2011).
Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (15)
Downloads: (external link)
http://hdl.handle.net/
Related works:
Working Paper: Testing for Fundamental Vector Moving Average Representations (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:quante:v:8:y:2017:i:1:p:149-180
Ordering information: This journal article can be ordered from
https://www.econometricsociety.org/membership
Access Statistics for this article
More articles in Quantitative Economics from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().